The Side Effects of Taking Too Many Painkillers

Painkillers: sometimes necessary, sometimes harmful. There is a fine line between when painkiller medications are helpful, and when they become a problem.

When it comes to painkillers, one of the biggest problems today is misuse & addiction. Many people suffer serious health issues from taking too many painkillers — but many people who are taking them may not realize when they’ve consumed too many.

Here’s a guide to help you learn what happens when you take too many painkillers, whether they’re over-the-counter medicines or prescription opioids:

What Painkillers Do

There are huge differences between the two types of painkillers, but both over-the-counter drugs and opioids have the same purpose: to decrease pain by blocking signals in the nervous system.

Painkillers, especially opioids, are known to bring a feeling of pleasure as they reduce pain. These medications increase dopamine activity to make people feel relaxed, happy, and possibly high.

Types of Painkillers

Over-the-counter medications are typically available at any local drug store or pharmacy, while opioids must be prescribed by a medical professional. Types of painkillers include:

Over-the-Counter

Known as NSAIDs, taken for mild pain or fevers

  • Aspirin
  • Acetaminophen
  • Ibuprofen
  • Naproxen
  • Tylenol

Opioids

Taken for serious injury, for chronic pain, or after surgery

  • Codeine
  • Vicodin
  • Morphine
  • Oxycodone
  • Vicodin

Painkiller Symptoms

While painkillers can drastically help with pain, they can easily be overused. If someone takes any type of painkiller for too long or in too high of a quantity, they might begin to feel side effects that can cause severe health issues.

If you or a loved one has taken too many painkillers, you may notice the following symptoms. Side effects may differ between the two different types:

Over-the-Counter

  • Internal stomach bleeding (caused by taking Aspirin for too long)
  • Liver damage (if Acetaminophen is taken to excess or mixed with alcohol)
  • Kidney problems (cause by taking too much Ibuprofen)
  • High blood pressure
  • Fluid retention
  • Stomach ulcers

If you regularly take over-the-counter medication, see your doctor if you notice any changes in your body. Issues may be serious, and may take time to develop.

Opioids

  • Difficulty breathing
  • Dependence & higher tolerance
  • Addiction & substance abuse disorders
  • Overdose (also possible with OTC medicines)
  • Tooth decay and bone loss
  • Withdrawal after stopping

 

The effects of opioids are definitely severe and may even cause death. If you’re noticing the above signs in yourself or someone you know, it’s important to consult a medical professional to determine the best next steps.

Using Painkillers Responsibly

If you or a loved one has to use over-the-counter or prescription painkillers to reduce bodily pain, there are several steps to take to potentially avoid addiction or dependence.

 

  1. Take medicines as prescribed — decrease if you notice higher tolerance
  2. Talk to your doctor if you still feel pain
  3. Tell your doctor all medicines you’re taking
  4. Be aware of side effects
  5. Avoid alcohol and illicit drugs

 

But of course, addiction can still happen even if you take all the proper precautions. If you or someone you know is experiencing the side effects of taking too many painkillers, contact our team of medical professionals at 866-345-1543 so we can begin to develop a treatment plan together.

Sources

https://drugabuse.com/prescription-opiates/effects-use/

https://www.webmd.com/pain-management/pain-medication-side-effects#2

https://www.ethics.va.gov/docs/policy/Safe_and_Responsible_Use_of_Opioids.pdf